Patients With CKD Should Be Screened Routinely for Depression Laurie Barclay, MD Authors and Disclosures INFORMATION FROM INDUSTRY Assess clinically focused product information on Medscape. Click Here for Product Infosites – Information from Industry. September 11, 2009 — Patients with chronic kidney disease (CKD) have a high prevalence of depression and should be screened routine
Suomen sivusto, jossa voit ostaa halvalla ja laadukas Viagra http://osta-apteekki.com/ toimitus kaikkialle maailmaan.
Yritti äskettäin viagra, se toimii erittäin tehokkaasti)) Ostaa Internetin kautta täällä cialis Myös ostaa levitra oikeudenkäynti, vaikutus on silmiinpistävää.
To the editor: we report a case of a child who had symptoms of16
J. Indian Assoc. Child Adolesc. Ment. Health 2007; 3(1): 16-17
Letter to Editor
Escitalopram, Suicidality and Behavioral Activation in an Adolescent
Dullur Pravin, MD, Satish Girimaji, MD, Sudeep Saraf, MBBS, Shoba Srinath, MD, Shekhar P Seshadri, MD
Address for Correspondence: Dr. Dullur Pravin, Staff Specialist, Infant Child and Adolescent Mental Health
Services, Sydney South West Area Health Services, 3-5, ICAMHS, Cordeaux Street, Campbelltown, 2560, New
South Wales, Australia. Email:)
The relationship between suicidality, behaviour activation and serotonin specific reuptake inhibitors (SSRIs) is not well documented. We report a case of SSRI-induced behavioral activation and its effect on suicidality in an adolescent on escitalopram. CASE REPORT
The patient was a 12-year-old boy with a family history of post partum depression in mother and suicide in a cousin. The patient's illness started with disinterest in activities and school refusal. His symptoms worsened over the next 2 months to a diagnosable depressive episode, and he made several suicidal attempts related to his sadness. A local psychiatrist treated him for depression with 2 electroconvulsive treatments, tablet Reboxetine (4 mg/day) and tablet Alprazolam (1mg/day) for a week, following which the parents stopped his medication. At admission, he was started on tablet Escitalopram (10 mg/day). All symptoms including suicidal thoughts stopped completely after a week and he maintained the same state for 3 days. On the tenth day after starting escitalopram, he showed features of behavioural activation that lasted for 5 days. These included restlessness, marked overactivity, excessive demanding of age appropriate articles, aggression, over-talkativeness and over-confidence for brief periods (up to 4 hours a day). These periods were characterized by striking onset and termination, absence of reported mood change, and suicidal thoughts and gestures that occurred in response to unfulfilled demands rather than to sadness. He reached his premorbid state within a day of stopping escitalopram and maintained thus for the next 3 days. Then he developed hypomanic symptoms, and a diagnosis of bipolar affective disorder currently hypomania was made. His symptoms subsided within 4 days of starting risperidone (2 mg/day). In view of his family history of affective disorders and suicide, an informed consent was taken and he was started on lithium 600 mg/day (blood levels 0.8 mmol/L). Risperidone was tapered and stopped. At follow up after 6 months he was doing well.
Vorstman et al had reported a case wherein behavioral activation worsened existing suicidal ideas following SSRI treatment.1 Riddle explained it based on the possibility that behavioral activation made latent thoughts more explicit - for example an adolescent with suicidal ideas was more likely to express or act on them.2 Our patient’s behavioral activation led to suicidal gestures/attempts following demands not being met, unlike his previous suicidal behavior which was more clearly related to sadness. We speculate whether frustration may be an independent mechanism to link behavioural activation with suicidality in adolescents on SSRIs.
In our case, hypomania occurred within 3 days of behavioral activation. It is possible that the behavioral activation was a prodrome of hypomania in the context of SSRI use. Another issue is whether escitalopram was the cause of hypomania or whether a true bipolar illness occurred. The fact that hypomania occurred within 5 days of stopping escitalopram, could support either of the suppositions. Detailed studies are needed to evaluate the exact relationship between SSRIs, behavioral activation, suicidality and hypomania, especially in the context of a family history of affective disorders.
1. Vorstman J, Lahuis B, Buitelaar JK: SSRIs associated with behavioral activation and suicidal ideation. J Am
Acad Child Adolesc Psychiatry 2001, 40:1364-1365. 2. Riddle MA: Reply: Paroxetine and the FDA. J Am Acad Child Adolesc Psychiatry 2004, 43:128-130.
______________________________________________________________________________Dullur Pravin, Senior ResidentSatish Girimaji, ProfessorSudeep Saraf, Junior ResidentShoba Srinath, ProfessorShekhar P Seshadri, ProfessorChild and adolescent psychiatry services, Department of Psychiatry, National Institute of Mental Health and Neurosciences (NIMHANS), PB 2900 Hosur Road Bangalore. 560029.
MiraLAX and Gatorade Colonoscopy Prep Warning Some of your medications such as blood thinners (e.g.: Coumadin/warfarin, xarelto, Aggrenox, pradaxo, Plavix/clopidregel) may need to be stopped for a few days before your procedure. At the time your procedure was scheduled, we would have given you specific instructions of how to manage these changes – you would also want to check with the pres